Type 2 diabetes (T2D) affects more than 6% of people aged over 15 worldwide, and it's more common in developed countries like the United States, where about 14.7% of adults have T2D, often linked to being overweight or obese.
A highly effective treatment for T2D is a group of medications called glucagon-like peptide-1 receptor agonists or GLP-1 agonists. They help control blood sugar levels by promoting insulin production, delaying stomach emptying, reducing appetite, and limiting glucagon production, a hormone that raises blood sugar.
Notably, most people who use GLP-1 agonists tend to lose weight, and substantial weight loss of over 15% of body mass can significantly improve the health of those with T2D.
Two prescription-only medications, Semaglutide and Liraglutide, have been approved for weight management. In the U.S., semaglutide is known as Wegovy, and in the EU., it's Ozempic. Liraglutide is called Saxenda in both countries. These medications are available for people with obesity or overweight, especially if they have a weight-related health issue.
However, there's a growing problem with counterfeit versions of these medications in many countries, driven by the high demand for weight loss solutions. Health authorities strongly advise against buying these fake products, which can seriously harm your health.
It's important to note that legitimate prescriptions from healthcare providers are the safest way to access these medications. Avoid unscrupulous sources and seek guidance from a medical professional for your well-being.
Since January of this year, there have been significant concerns regarding counterfeit versions of Ozempic pens. The MHRA (Medicines and Healthcare Regulations Agency) has confiscated 369 potentially fake Ozempic pens in the EU, and there have also been reports of counterfeit Saxenda pens.
The manufacturer of Ozempic, Novo Nordisk, has warned consumers to exercise caution when checking the packaging and pen for their medication. This cautionary measure comes after counterfeit products were discovered in a U.S. pharmacy.
It's crucial to know that medications obtained online or from foreign or unlicensed sources may pose serious risks. Such drugs could be misbranded, adulterated, counterfeit, contaminated, improperly stored and transported, ineffective, and potentially unsafe. Your health and safety should always be a top priority regarding medication.
In the EU, the MHRA (Medicines and Healthcare Regulations Agency) has highlighted the potential risks of counterfeit pens. They've noted that severe side effects have been reported in cases where individuals were hospitalised, including instances of hypoglycemic shock and coma. These adverse events suggest that the counterfeit pens may contain insulin instead of semaglutide.
The BBC has reported cases in Austria where several people had to be hospitalised due to severe side effects, such as low blood sugar and seizures, after using counterfeit pens.
The Austrian Federal Office for Safety in Health Care (BASG) has issued a warning, stating that criminal organisations appear to be exploiting the situation by counterfeiting this high-priced product in a manner that poses significant health risks. It's essential to be aware of these dangers and prioritise your health and safety regarding medication.
It's not surprising that counterfeit products are making their way into the EU market, but consumers must remain cautious and not fall for them. Regardless of the efforts made by law enforcement and regulatory agencies, consumers are responsible for increasing their awareness and consulting healthcare professionals.
This is important because individuals need to determine if a product like Ozempic is necessary, whether healthcare professionals recommend it, how to obtain an authentic product, and how to avoid counterfeit ones.
Without active involvement from consumers, counterfeit products like Viagra and Ozempic will continue to find their way to people. Acquiring such products without a prescription or healthcare professional advice is risky.
Doctors suggest some warning signs that a product might be counterfeit, including spelling mistakes on labels, variations in box colours, missing National Drug Code, low-quality labels, and errors on dose counters and buttons.
While the internet and over-the-counter options may be tempting for weight loss, especially given the recent attention these drugs have received and shortages in many countries, the risks often outweigh the benefits. There are safer ways to achieve weight loss, and healthcare professionals can provide guidance on which methods are best suited for individual needs and lifestyles. Your health should always be a top priority.
Consider consulting Mobi Doctor for professional medical consultations and advice on your healthcare needs. We can provide expert advice and support for your medical conditions.